Arizona, 2008

Funnel Cloud in Arizona, August 5, 2008

August 5, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced a funnel cloud about 20 miles southeast of St Johns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a funnel cloud about 20 miles southeast of St Johns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 3:00 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE AUG 5 2008

.SYNOPSIS...NORTHERN ARIZONA WILL REMAIN IN A MOIST AIRMASS FOR THE
NEXT WEEK. LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS
DAILY...MAINLY DURING THE AFTERNOON AND EVENING. DAYTIME
TEMPERATURES WILL BE NEAR AVERAGE FOR THIS TIME OF YEAR.

&&

.DISCUSSION...
THE LARGE SCALE CIRCULATION SHOWS AN OVAL SHAPED CLOCKWISE FLOW WITH
THE LONG AXIS FROM THE 4 CORNERS TO SRN MISSOURI....AND GENERALLY
SOUTH TO SOUTHEAST FLOW INTO AZ. THERE IS GOOD THUNDERSTORM COVERAGE
THIS AFTERNOON OVER THE HIGHER TERRAIN OF NORTHERN ARIZONA...WITH
STORMS MOVING NORTHWARD INTO THE LITTLE COLORADO RIVER VALLEY. ALSO
EVIDENT IS A LARGE AREA OF CONVECTION IN NEW MEXICO NORTH OF SILVER
CITY. THIS AREA OF CONVECTION CAN BE ASSOCIATED WITH AN AREA OF
UPPER LEVEL INERTIAL INSTABILITY. GFS VORT PROGS IN THE H4-H2 LAYER
MOVE THE VORT MIN CENTER INTO THE SRN WHITE MTNS THIS EVENING. WE
HAVE INCREASED THE POP CHANCES TO LIKELY THROUGH MIDNIGHT IN ZONE 17
AND ALONG THE AZ/NM BORDER. ELSEWHERE...RADAR THIS AFTERNOON DOES
SHOW SEVERAL OUTFLOW BOUNDARIES MOVING AROUND...AND THUS SCATTERED
TSTORMS ARE EXPECTED TO CONTINUE THROUGH THE EARLY EVENING.

WEDNESDAY THROUGH FRIDAY...MID AND UPPER LEVEL WIND STREAMLINES SHOW
THE HIGH PRESSURE CIRCULATION TO REFORM NEAR THE FOUR CORNERS ON
THURSDAY. WHILE THE WIND DIRECTIONS ALOFT SHOULD CHANGE FROM
SOUTHEASTERLY NOW TO SOUTHERLY WITH TIME THROUGH THURSDAY...WIND
SPEEDS ARE NOT VERY FAST AND WE SHOULD KEEP A GENERALLY MOIST AND
UNSTABLE AIRMASS OVERHEAD. THUS WE WILL CONTINUE TO SHOW A MODERATE
GRADE MONSOON PACKAGE.

FOR THE WEEKEND...GFS MODEL IS SHOWING INCREASING WESTERLY FLOW
BRINGING DRY AND STABLE AIR INTO WESTERN ARIZONA. WE WILL MONITOR
FUTURE MODEL RUNS FOR CONSISTENCY TO SEE IF A DECREASE IN TSTORMS
CHANCES WILL BE NEEDED.

&&
.AVIATION...FOR THE 00Z PACKAGE...LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO EARLY THIS EVENING WITH MVFR/IFR
CONDITIONS POSSIBLE IN THE STRONGER STORMS...BEFORE DIMINISHING
AFTER 03-05Z. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS AGAIN AFTER
18Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

FRIDAY THROUGH SUNDAY...A MOIST AND UNSTABLE AIRMASS WILL BRING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING.

&&

PUBLIC.............DL
AVIATION/FIRE WX...DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 5, 9:43 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE AUG 5 2008

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
943 AM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED RAIN SHOWERS AND THUNDERSTORMS TO DEVELOP BY
LATE MORNING OVER THE MOUNTAINS OF APACHE AND YAVAPAI COUNTIES
AND DURING THE EARLY AFTERNOON ELSEWHERE IN NORTHERN ARIZONA. STORM
MOVEMENT WILL BE VERY SLOW TODAY AND ALLOW FOR LOCALLY HEAVY
RAINFALL. EXPECT ACTIVITY TO DIMINISH WITHIN A COUPLE OF HOURS
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT
CONTINUED CHANCES FOR DAILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The Flagstaff radar (KFSX), 193 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
August 5, 3:45 PM MST to 3:50 PM MST
Where
Apache County, 20 mi SE of St Johns
Reported by
Trained Spotter
Coordinates
34.295, -109.122

A spotter reported seeing a funnel cloud for 5 to 10 minutes with a clockwise rotation in the base of the clouds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129344.